Nevada, 2011Winter Storm and High Wind in Nevada, February 14 to 16, 2011
February 14 to 16, 2011 · NWS REV · 3 events in 3 counties and zones
A cold system dropping south from the Gulf of Alaska brought a strong cold front through the region with heavy Sierra snow and strong winds for portions of western Nevada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold system dropping south from the Gulf of Alaska brought a strong cold front through the region with heavy Sierra snow and strong winds for portions of western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 14, 8:33 AM PST, 4 hours 27 minutes earlier.
Area forecast discussion, Feb 14, 8:33 AM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
833 AM PST MON FEB 14 2011
.UPDATE...
BAND OF SNOW HAS MOVED INTO THE TAHOE AREA A LITTLE QUICKER THAN
ORIGINALLY EXPECTED THIS MORNING SO WILL UPDATE FORECAST TO
INCLUDE HIGHER POPS THROUGH THE DAY. BUT...THIS BAND...WHICH IS
THE FIRST AND WEAKEST OF THOSE EXPECTED THROUGH THE NEXT COUPLE OF
DAYS...WILL NOT BE AN ALL DAY EVENT. WITH TEMPS HOVERING INT HE
LOWER 30S IN THE SIERRA VALLEYS IT IS LIKELY THAT LITTLE
ACCUMULATION WILL OCCUR. AND BREAKS INT HE PCPN WILL ALLOW TEMPS
TO JUMP UP THROUGH THE DAY. STILL HAVE LOWERED THE HIGH TEMPS A
FEW DEGREES IN THE TAHOE BASIN AND WRN PORTIONS OF CA ZONE 71.
WINDS WILL CONTINUE THROUGH THE DAY AS GRADIENT REMAINS QUITE
STRONG. MLF
&&
.PREVIOUS DISCUSSION... /ISSUED 334 AM PST MON FEB 14 2011/
SHORT TERM...
CURRENT WATER VAPOR IMAGERY SHOWS COLD UPPER LOW DROPPING
SOUTHWARD OUT OF THE GULF OF ALASKA EARLY THIS MORNING. UNDER THE
INFLUENCE OF THE COLD UPPER LOW...THE SHORTWAVE JUST OFF THE CA-OR
COAST CONTINUES TO SWING INTO THE REGION. WINDS HAVE ALREADY BEGUN
TO PICK UP THIS MORNING AS 700MB FLOW INCREASES BY WAY OF THE
SHORTWAVE FEATURE.
MAIN IMPACT OF THIS FEATURE TO IMPACT THE REGION TODAY WILL BE FOR
INCREASING WINDS...WITH 700MB FLOW BETWEEN 50 AND 60 KTS EXPECTED
THIS MORNING. SQUAW VALLEY SUMMIT WINDS HAVE ALREADY STARTED GUSTING
BETWEEN 90 AND 100 MPH THIS MORNING. GFS ENSEMBLE SHOWING VERY
STRONG 700MB FLOW WITH 3 TO 4 STANDARD DEVIATIONS ABOVE NORMAL
WIND SPEEDS FOCUSED NORTH OF RENO/TAHOE. NAM SOUNDINGS CONTINUE
TO SHOW A CRITICAL LAYER DEVELOPING LATE THIS MORNING INTO THIS
AFTERNOON WHICH WILL CREATE IDEAL CONDITIONS FOR STRONG WINDS TO
REFLECT DOWN TO VALLEY LOCATIONS. WINDS WILL BE ESPECIALLY STRONG
ALONG THE HIGHWAY 395 CORRIDOR FROM SUSANVILLE SOUTHWARD TO LEE
VINING TODAY. ALONG WITH THE UPPER LEVEL SUPPORT AND CRITICAL
LAYER...A SURFACE PRESSURE GRADIENT TIGHTENS ACROSS THE REGION AS
A SURFACE LOW SETS UP NEAR THE PACNW COAST. ALL PARAMETERS POINT
TO A VERY WINDY COUPLE OF DAYS FOR THE SIERRA AND WESTERN NEVADA.
RELENTLESS 700MB FLOW PERSISTS THROUGH TONIGHT AND INTO
TUESDAY...WITH MANY VALLEY LOCATIONS EXPERIENCING GUSTS UP TO 60 MPH
AT TIMES. RIDGE WINDS WILL BE ESPECIALLY STRONG WITH GUSTS BETWEEN
80 AND 110 MPH. ALTHOUGH WINDS MAY DECREASE SLIGHTLY
OVERNIGHT AT TIMES...EXPECT MOST LOCATIONS TO REMAIN VERY WINDY TODAY
THROUGH TUESDAY AHEAD OF THE MAIN TROUGH AND COLD FRONT. HIGH
WIND WARNINGS AND ADVISORIES IN PLACE FOR TONIGHT THROUGH TUESDAY
EVENING TO ACCOUNT FOR THE WIDESPREAD STRONG WINDS EXPECTED ACROSS
THE REGION. UPGRADED THE WIND ADVISORY AT LAKE TAHOE TO A HIGH
WIND WARNING SINCE WINDS ARE ALREADY GUSTING AT SOUTH LAKE TAHOE
AND TRUCKEE. AREAS OF BLOWING DUST WILL ALSO BE A CONCERN FOR
LOCATIONS EAST OF RENO...PARTICULARLY IN LOWER VALLEYS ACROSS THE
WESTERN NEVADA BASIN.
AS STRONG COLD FRONT APPROACHES THE REGION TUESDAY NIGHT INTO
WEDNESDAY MORNING...CONCERNS TRANSITION FROM STRONG DAMAGING WINDS
TO MUCH COLDER TEMPERATURES AND INCREASING CHANCES FOR SNOWFALL.
TEMPERATURES WILL REMAIN ABOVE NORMAL TODAY AND TUESDAY AHEAD OF THE
FRONT. WINDS WILL KEEP TEMPERATURES FAIRLY MILD
OVERNIGHT...ESPECIALLY TONIGHT AND TUESDAY...BUT EXPECT A RUDE
AWAKENING ON WEDNESDAY AS TEMPERATURES SIGNIFICANTLY DROP BEHIND THE
COLD FRONT. LINDAMAN
TUESDAY NIGHT INTO WEDNESDAY...
MODELS CONTINUE TO HIT THE REGION HARD WITH ABOUT 12-18 HOURS OF
HEAVY PRECIP INTO THE SIERRA STARTING TUESDAY NIGHT. LATEST MODEL
RUNS ARE TRENDING HIGHER QPF AMOUNTS... ESPECIALLY NEAR THE SIERRA
CREST WHERE STORM TOTAL QPF APPROACHES 3 INCHES WATER EQUIVALENT
AND AROUND 1.5 INCHES TO LAKE TAHOE LEVEL. THIS STORM IS LOOKING
PRETTY IMPRESSIVE...ESPECIALLY WEDNESDAY MORNING WHEN THE MIDLEVEL
SHORTWAVE DYNAMICS AND DUAL JET COME TOGETHER OVER THE SIERRA. THE
COLD FRONT WILL BE PUSHING DOWN AT THIS TIME AS WELL...CREATING
ADDITIONAL LOW LEVEL FORCING/FRONTOGENESIS. SHOULD BE A PRETTY
GOOD SHOW.
THIS WILL TRANSLATE INTO HEAVY SNOW AMOUNTS FOR TAHOE AND MONO
COUNTY...WITH 1 TO 2 FEET OF SNOW POSSIBLE AROUND THE LAKE AND 2 TO
4 FEET ABOVE 7000 FEET. THESE HIGHER SNOW AMOUNTS ALSO GO FOR THE
EASTERN SIERRA IN LASSEN AND PLUMAS COUNTIES...WHERE SNOW TOTALS
WEST OF HIGHWAY 395 WILL END UP BETWEEN 1 TO 3 FEET THROUGH
WEDNESDAY. WE WILL ALSO NEED TO CONSIDER THE POTENTIAL FOR BLIZZARD
CONDITIONS IN THE SIERRA WITH STRONG WINDS CONTINUING INTO TUESDAY
NIGHT AND WEDNESDAY MORNING.
AS FOR THE LOWER VALLEYS OF NORTHEASTERN CA AND WESTERN
NV...SPILLOVER WILL INTENSIFY LATE TUESDAY NIGHT AND WEDNESDAY
MORNING AS THE FRONT PUSHES DOWN FROM THE NORTHWEST. SNOW LEVELS
WILL FALL TO ALL VALLEY FLOORS EARLY WEDNESDAY BEHIND THE FRONT.
COULD SEE A FEW HOURS OF MODERATE SNOWFALL IN THE VALLEYS. FRONT
WILL PUSH THROUGH NORTHEASTERN CA EARLY WEDNESDAY MORNING AND ARRIVE
INTO THE RENO-CARSON CITY AREA BY LATE MORNING. TIMING WILL HAVE A
SIGNIFICANT IMPACT TO THE MORNING COMMUTE...SO WE WILL BE PAYING
CLOSE ATTENTION TO THIS OVER THE NEXT COUPLE DAYS. WINTER STORM
WATCHES REMAIN IN EFFECT FOR THE ENTIRE FORECAST AREA FOR VARIOUS
TIMES STARTING LATE TUESDAY INTO WEDNESDAY. HOON
LONG TERM...THURSDAY THROUGH SUNDAY...
NO BIG CHANGES TO THE LONG TERM...MODELS STILL IN DISAGREEMENT AFTER
THE WEDNESDAY STORM. GFS WANTS TO BRING IN SOME WEAK RIDGING THU-FRI
BEFORE CUTTING OFF A LOW OFF THE CA COAST OVER THE WEEKEND. LATEST
EC RUNS HAVE BEEN MORE CONSISTENT THOUGH. THEY DON'T REALLY BRING
MUCH RIDGING AT ALL AND BRING ANOTHER SHORTWAVE THROUGH CENTRAL CA
AND INTO NV THU NIGHT INTO FRIDAY. THIS WOULD GIVE THE CENTRAL
SIERRA ANOTHER SHOT OF DECENT MOUNTAIN SNOW. LOWERED CHANCES OF POP
NORTH OF TAHOE SINCE MODELS ARE NARROWING DOWN A MORE SOUTHERLY
TRACK WITH THE NEXT SYSTEM.
CONTINUED CYCLONIC FLOW AND COLD AIR ALOFT WILL KEEP SNOW SHOWERS
LINGERING THROUGH NEXT WEEKEND...WITH CONTINUED BELOW NORMAL
TEMPERATURES. MAY NEED TO LOWER TEMPERATURES EVEN MORE FOR THU-FRI
AND LOW TEMPERATURES OVERNIGHT DEPENDING ON HOW MUCH SNOWFALL WE GET
AND IF WE GET ANY CLEARING. THERE IS POTENTIAL FOR YET ANOTHER SNOW
STORM ON OR AFTER THE PRESIDENTS DAY HOLIDAY THAT WE WILL HAVE TO
KEEP AN EYE ON. HOON
AVIATION...
HIGH WINDS WILL AFFECT THE REGION OVER THE NEXT COUPLE DAYS WITH
PERIODS OF LLWS AND MOUNTAIN TURBULENCE. CROSSWIND CRITERIA COULD
BE REACHED FOR PERIODS OF TODAY AND TUESDAY AT KRNO.
SMALLER AIRPORTS IN W-CNTRL NV COULD ALSO BE IMPACTED BY REDUCED
VSBY DUE TO BLOWING DUST. MOST PRECIP WILL REMAIN TRAPPED ALONG
AND WEST OF THE SIERRA CREST THRU MONDAY NIGHT BEFORE STARTING TO
SPREAD INTO NERN CA-NWRN NV BY TUESDAY. MJD/HOON
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL NOON PST TUESDAY NVZ005.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON NVZ005.
HIGH WIND WARNING UNTIL 10 PM PST TUESDAY NVZ003.
HIGH WIND WARNING UNTIL 4 PM PST TUESDAY NVZ002.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON NVZ002.
BLOWING DUST ADVISORY FROM NOON TODAY TO 10 PM PST TUESDAY
NVZ001-004.
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON NVZ001-003-004.
CA...HIGH WIND WARNING UNTIL NOON PST TUESDAY CAZ070-071.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON CAZ070-071.
HIGH WIND WARNING UNTIL 10 PM PST TUESDAY CAZ073.
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING CAZ073.
HIGH WIND WARNING UNTIL 4 PM PST TUESDAY CAZ072.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Feb 14, 5:25 AM PST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
525 AM PST MON FEB 14 2011
CAZ070>073-NVZ001>005-151330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
525 AM PST MON FEB 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A VERY ACTIVE WEATHER PATTERN IS SETTING UP FOR THE NEXT FEW DAYS.
A LOW PRESSURE SYSTEM OFF THE PACIFIC COAST WILL APPROACH THE
NORTHERN SIERRA AND WESTERN NEVADA TODAY. IN ADDITION...A POWERFUL
JET STREAM ASSOCIATED WITH THIS SYSTEM WILL MOVE OVER THE SIERRA.
WIND SPEEDS HAVE ALREADY STARTED TO INCREASE ALONG THE SIERRA
CREST THIS MORNING. WINDS WILL INCREASE ACROSS THE REST OF THE
REGION TODAY...BECOMING VERY STRONG BY THIS AFTERNOON. SOUTHWEST
WINDS OF 30 TO 40 MPH CAN BE EXPECTED INTO TUESDAY...WITH WIND
GUSTS OF 60 TO 65 MPH. PLEASE REFER TO WWUS75 KREV RNONPWREV FOR
ADDITIONAL INFORMATION ON THESE HIGH WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION ON TUESDAY
AND WEDNESDAY. STRONG...POSSIBLY DAMAGING...WINDS WILL CONTINUE
ACROSS THE REGION AHEAD OF THE COLD FRONT ON TUESDAY. PLEASE REFER
TO WWUS75 KREV RNONPWREV FOR ADDITIONAL INFORMATION ON THESE HIGH
WINDS.
AFTER THE COLD FRONT MOVES THROUGH...VERY COLD AIR WILL MOVE INTO
THE REGION. SNOW WILL START IN THE NORTHERN SIERRA TUESDAY
AFTERNOON...AND WILL MOVE INTO MONO COUNTY AND WESTERN NEVADA
TUESDAY NIGHT. HEAVY SNOWFALL IS POSSIBLE IN THE HIGHER
ELEVATIONS OF THE SIERRA AND CARSON RANGE. PLEASE REFER TO WWUS45
KREV RNOWSWREV FOR ADDITIONAL INFORMATION ON THE HEAVY SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER
SERVICE.
O'HARA
HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Feb 14, 10:51 AM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1051 AM PST MON FEB 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST TRUCKEE 39.33N 120.20W
02/14/2011 M53.00 MPH NEVADA CA AWOS
WIND GUST MEASURED AT TRUCKEE-TAHOE AIRPORT AWOS.
0733 AM NON-TSTM WND GST SOUTH LAKE TAHOE 38.94N 119.98W
02/14/2011 M51.00 MPH EL DORADO CA ASOS
WIND GUST MEASURED AT TAHOE VALLEY AIRPORT ASOS.
0747 AM NON-TSTM WND GST WALKER 38.52N 119.48W
02/14/2011 M69.00 MPH MONO CA MESONET
WIND GUST MEASURED AT WALKER, CA MESONET SENSOR.
0755 AM NON-TSTM WND GST RENO 39.54N 119.82W
02/14/2011 M66.00 MPH WASHOE NV ASOS
WIND GUST MEASURED AT THE RENO-TAHOE INTERNATIONAL
AIRPORT.
0803 AM NON-TSTM WND GST 5 SSW RENO 39.47N 119.86W
02/14/2011 M69.00 MPH WASHOE NV MESONET
WIND GUST MEASURED AT GALENA RAWS SENSOR.
0937 AM NON-TSTM WND GST 1 E SWEETWATER SUMMIT 38.52N 119.19W
02/14/2011 M76.00 MPH LYON NV DEPT OF HIGHWAYS
WIND GUST MEASURED AT NV DOT SWEETWATER SENSOR.
1004 AM NON-TSTM WND GST BRIDGEPORT 38.26N 119.22W
02/14/2011 M59.00 MPH MONO CA MESONET
WIND GUST MEASURED AT BRIDGEPORT RAWS SENSOR.
1010 AM NON-TSTM WND GST 4 NW VIRGINIA CITY 39.35N 119.69W
02/14/2011 M68.00 MPH WASHOE NV DEPT OF HIGHWAYS
WIND GUST MEASURED AT FIVE MILE FLAT NV DOT SENSOR.
1012 AM NON-TSTM WND GST 5 N RENO 39.61N 119.82W
02/14/2011 M58.00 MPH WASHOE NV OFFICIAL NWS OBS
WIND GUST MEASURED AT THE NATIONAL WEATHER SERVICE
OFFICE.
&&
MCGUIRELocal storm report, Feb 14, 12:58 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
1258 PM PST MON FEB 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST TRUCKEE 39.33N 120.20W
02/14/2011 M53.00 MPH NEVADA CA AWOS
WIND GUST MEASURED AT TRUCKEE-TAHOE AIRPORT AWOS.
0733 AM NON-TSTM WND GST SOUTH LAKE TAHOE 38.94N 119.98W
02/14/2011 M51.00 MPH EL DORADO CA ASOS
WIND GUST MEASURED AT TAHOE VALLEY AIRPORT ASOS.
0747 AM NON-TSTM WND GST WALKER 38.52N 119.48W
02/14/2011 M69.00 MPH MONO CA MESONET
WIND GUST MEASURED AT WALKER, CA MESONET SENSOR.
0755 AM NON-TSTM WND GST RENO 39.54N 119.82W
02/14/2011 M66.00 MPH WASHOE NV ASOS
WIND GUST MEASURED AT THE RENO-TAHOE INTERNATIONAL
AIRPORT.
0803 AM NON-TSTM WND GST 5 SSW RENO 39.47N 119.86W
02/14/2011 M69.00 MPH WASHOE NV MESONET
WIND GUST MEASURED AT GALENA RAWS SENSOR.
0937 AM NON-TSTM WND GST 1 E SWEETWATER SUMMIT 38.52N 119.19W
02/14/2011 M76.00 MPH LYON NV DEPT OF HIGHWAYS
WIND GUST MEASURED AT NV DOT SWEETWATER SENSOR.
1004 AM NON-TSTM WND GST BRIDGEPORT 38.26N 119.22W
02/14/2011 M59.00 MPH MONO CA MESONET
WIND GUST MEASURED AT BRIDGEPORT RAWS SENSOR.
1010 AM NON-TSTM WND GST 4 NW VIRGINIA CITY 39.35N 119.69W
02/14/2011 M68.00 MPH WASHOE NV DEPT OF HIGHWAYS
WIND GUST MEASURED AT FIVE MILE FLAT NV DOT SENSOR.
1012 AM NON-TSTM WND GST 5 N RENO 39.61N 119.82W
02/14/2011 M58.00 MPH WASHOE NV OFFICIAL NWS OBS
WIND GUST MEASURED AT THE NATIONAL WEATHER SERVICE
OFFICE.
1129 AM NON-TSTM WND GST 5 NNW CEDARVILLE 41.60N 120.20W
02/14/2011 M60.00 MPH MODOC CA TRAINED SPOTTER
WIND GUST MEADURED IN THE SURPRISE VALLEY AREA. SPOTTER
ALSO REPORTED THAT THEIR POWER IS OUT.
1152 AM DUST STORM 5 N FALLON 39.55N 118.78W
02/14/2011 CHURCHILL NV TRAINED SPOTTER
SPOTTER REPORTED AREAS OF 1/4 MILE OR LESS VISIBILITY ON
95 N FROM FALLON TO INTERSTATE 80 ON HWY 95.
1207 PM NON-TSTM WND DMG VERDI 39.52N 120.00W
02/14/2011 SIERRA CA TRAINED SPOTTER
SPOTTER REPORTED 18 WHEELER TURNED OVER ON INTERSTATE 80
NEAR THE BOOMTOWN EXIT.
1258 PM NON-TSTM WND DMG 10 N HAWTHORNE 38.67N 118.63W
02/14/2011 MINERAL NV DEPT OF HIGHWAYS
OVERTURNED SEMITRUCK ON HIGHWAY 95 NORTH OF HAWTHORNE.
&&
MCGUIREHigh Wind, Greater Reno/Carson City/Minden Area
- When
- February 14, 1:00 PM PST to February 15, 3:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
There was a brief and isolated gust to 66 mph at the Reno Tahoe airport at 0800PST on the 14th but the most widespread high winds occurred on the 15th. Widespread wind gusts of 60 to 67 mph occurred in the foothills and into southern and western areas of Reno from late morning to early afternoon on the 15th. The highest wind gust occurred at the Galena RAWS with 85 mph at 0900PST. Damage reports with the gusty winds include: an overturned semi truck near Verdi on the 14th, four to 6 inch tree limbs down near Gardnerville on the 15th, a power line down in southwest Reno which sparked a fire (no damage from fire).
High Wind, Mineral/Southern Lyon
- When
- February 15, 5:00 PM PST to February 16, 1:00 AM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Winds gusted between 60 and 84 mph from the evening of the 15th through around 0100PST on the 16th as a cold front moved through the region. The high winds caused highway 95 to be closed between 1800PST on the 15th and 0600PST on the 16th. Specific wind gusts include: 73 mph at the Schurz NDOT station at 2342PST and 84 mph between 1720PST and 1823PST at the Walker Lake NDOT station.
Winter Storm, Greater Lake Tahoe Area
- When
- February 15, 10:00 PM PST to February 16, 12:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Glenbrook and Daggett Pass CO-OP stations reported 20 to 23 inches of snowfall with this storm, with the Mt Rose ski area receiving over 30 inches. In addition to heavy snow, winds gusted between 35 and 45 mph especially above 6500 feet and on Lake Tahoe.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, February 14, 2011$40,000 · 21 events
- Wildfire in Texas, February 14 to 17, 2011$20,000 · 4 events
- High Wind and Strong Wind in Washington, February 14, 2011$20,000 · 56 kt wind · 4 events
- Winter Storm and Heavy Snow in California, February 14 to 16, 2011$15,000 · 62 kt wind · 5 events
- Strong Wind in Pennsylvania, February 14, 2011$10,000 · 10 events
- Strong Wind in Maryland, February 14, 2011$5,000 · 5 events
- High Wind in Virginia, February 14, 2011$2,000 · 50 kt wind · 5 events
- Heavy Snow in Oregon, February 14 to 16, 20115 events
- High Wind in Oregon, February 14 to 15, 201169 kt wind · 4 events
- Heavy Snow in Maine, February 14, 20114 events
- High Wind in Wyoming, February 14 to 15, 201158 kt wind · 4 events
- Strong Wind in Delaware, February 14, 2011$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286574, 286575, 286576.